Flash Flood, Arapahoe
- When
- July 18, 9:41 PM MST to July 19, 12:00 AM MST
- Where
- Arapahoe County, West Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.650, -104.339 (the zone’s center; the record gives no point)
Heavy rain producing thunderstorms caused flash flooding across parts of western Arapahoe and southern Denver Counties. Automated rain gages indicated 2 to 3 inches of rain had fallen in less than one hour.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Heavy rain producing thunderstorms caused flash flooding across parts of western Arapahoe and southern Denver Counties. Automated rain gages indicated 2 to 3 inches of rain had fallen in less than one hour. The heavy rainfall caused many intersections and underpasses to flood, stranding motorists. As a result, sections of Interstates 25 and 225 had to be closed until the floodwaters could recede.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 18, 1:45 PM MST, 7 hours 56 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT FRI JUL 18 2003 SHORT TERM DISCUSSION...CONVECTION FIRING OVER MOUNTAINS AND FOOTHILLS...BUT HAVING A HARD TIME SURVIVING ONCE THEY MOVE ONTO PLAINS. LATEST ACARS SOUNDING SHOWING CAP ACROSS PLAINS...WITH LAPS SURFACE DATA STILL INDICATING SOME CIN HANGING AROUND. STORM INITIATION ACROSS PLAINS WILL NEED A BOOST FROM OUTFLOW INTERACTION. SURFACE DATA DOES SHOW ANOTHER SURGE MOVING THROUGH MORGAN AND WESTERN WASHINGTON COUNTIES...WHICH MAY ACT AS A TRIGGER IF IT INTERACTS WITH ANY OUTFLOW. WILL KEEP CURRENT POPS AS IS. SHEAR WEAK...SO SEVERE UNLIKELY. ANY CONVECTION SHOULD BE DONE BY MIDNIGHT DUE TO LACK OF ANY UPPER SUPPORT. MODELS SUGGEST SOME LINGERING CLOUD COVER OVERNIGHT. ON SATURDAY...MODELS SHOW RIDGE RETROGRADES A BIT ALONG WITH SLIGHT COOLING ALOFT. WINDS ALOFT INCREASE SLIGHTLY WHICH INCREASES SHEAR A BIT. WITH DECENT LOW LEVEL MOISTURE IN PLACE ACROSS PLAINS...SO GOOD CHANCES FOR STORMS. BUT CANNOT FIND MUCH UPSTAIRS TO AID IN ACTIVITY. A FEW SEVERE STORMS POSSIBLE EASTERN PLAINS WITH HAIL BIGGEST THREAT. DECENT PRECIPITABLE WATER VALUES...SO MEASURABLE RAINFALL LIKELY MOST AREAS. GUIDANCE TEMPS IN LINE WITH GRIDDED TEMP FCSTS. D-L LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH MONDAY...A NWLY FLOW ALF WILL BE OVER COLORADO...AS A RIDGE THAT HAS BEEN ANCHORED OVER THE STATE...SHIFTS TO THE WEST. FOR SATURDAY NIGHT...THE MDLS MAINTAIN SUFFICIENT MSTR DURING THE LATE AFTN AND EVENING HOURS. INTERACTIVE SOUNDINGS FM THE MESOETA INDICATE CAPES OF 2000-2500 J/KG WITH T/TD VALUES L90S/M50S. MAY BE ENUF DIRECTIONAL SHEAR FOR A FEW STRONG STORMS. OVERALL THE PATTERN DOES NOT CHANGE TOO MUCH ON MONDAY ALTHOUGH IT MAY BE SLIGHTLY DRIER. ON TUESDAY ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE NERN PLAINS SO TEMPERATURES WILL BE SLIGHTLY COOLER. THE RIDGE OVER THE WESTERN U.S. IS PROGGED TO SHIFT E BACK OVER CO BY MIDWEEK AS ANOTHER SYSTEM MOVES INTO THE PACIFIC NORTHWEST. THE AIRMASS IS EXPECTED TO WARM UP AGAIN BY WEDNESDAY BUT ENUF MSTR WILL BE PRESENT FOR A SLGT CHC OF STORMS EACH DAY. COOPER .DEN...NONE.
COZ030>051-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1102 AM MDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING OVER THE MOUNTAINS...WITH ISOLATED STORMS ON THE PLAINS. THE STORMS WILL BE SLOW MOVING AND A FEW OF THEM WILL PRODUCE HEAVY RAIN. WARM HIGH PRESSURE ALOFT WILL STILL LIMIT THE STRENGTH OF THUNDERSTORMS...BUT STORMS ARE EXPECTED TO BE MORE NUMEROUS DUE TO INCREASING MOISTURE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IS EXPECTED EACH DAY. THE HIGH PRESSURE ALOFT IS EXPECTED TO SHIFT WESTWARD...WHICH WILL INCREASE THE POSSIBILITY OF STRONG THUNDERSTORMS ON THE PLAINS. THE BEST CHANCE FOR SEVERE WEATHER APPEARS TO BE SATURDAY AND SUNDAY WITH LARGE HAIL AND HEAVY RAIN THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. D-L/FMC
LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE DENVER CO
805 PM MDT FRI JUL 18 2003
...PRELIMINARY STORM REPORT FOR JULY 18 2003...
TME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM 10 SE BRIGGSDALE CO 0.75 INCH HAIL
07/18/03 WELD
FREDINLOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
848 PM MDT FRI JUL 18 2003
...PRELIMINARY STORM REPORT FOR JULY 18 2003...
TME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM 10 SE BRIGGSDALE CO 0.75 INCH HAIL
07/18/03 WELD
0800 PM 3 S BUCKINGHAM CO 62 MPH TSTM WIND GUST
07/18/03 WELD
0810 PM 3 SW NEW RAYMER CO 60 MPH TSTM WIND GUST
07/18/03 WELD ESTIMATED BY SPOTTER
0820 PM 7 NE ANTELOPE SPRINGS CO 60 MPH TSTM WIND GUST
07/18/03 WELD ESTIMITED BY SPOTTER
FREDINLOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
922 PM MDT FRI JUL 18 2003
...PRELIMINARY STORM REPORT FOR JULY 18 2003...
TME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM 10 SE BRIGGSDALE CO 0.75 INCH HAIL
07/18/03 WELD
0800 PM 3 S BUCKINGHAM CO 62 MPH TSTM WIND GUST
07/18/03 WELD
0810 PM 3 SW NEW RAYMER CO 60 MPH TSTM WIND GUST
07/18/03 WELD ESTIMATED BY SPOTTER
0820 PM 7 NE ANTELOPE SPRINGS CO 60 MPH TSTM WIND GUST
07/18/03 WELD ESTIMITED BY SPOTTER
0858 PM 4 SW WILLARD CO 67 MPH TSTM WIND GUST
07/18/03 LOGAN
FREDINThe Denver radar (KFTG), 23 km away, was scanning. The volume nearest the first event began at 04:39 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334590, 5334591.